Isotretinoin, a drug widely prescribed for severe acne, has been suspected to increase the risk of ulcerative colitis, but data are conflicting.
Dr Antoine Racine and colleagues from France examined the association between isotretinoin use and risk for ulcerative colitis and Crohn's disease, the researchers conducted a large nationwide case–control study in France.
The team used information from the National Health Insurance system for all French people covered by the general scheme between 2008 and 2010, totaling over 50 million individuals.
All incident claims for ulcerative colitis and Crohn's disease, and all medical drug reimbursements were automatically recorded in the database.
|Isotretinoin exposure was not associated with an increased risk for ulcerative colitis |
|American Journal of Gastroenterology|
For each case, the team matched 4 controls on age, gender, year of enrollment, and follow-up duration.
The researchers estimated the association between isotretinoin use, and ulcerative colitis or Crohn's disease claim by conditional logistic regression.
The team evaluated 7,593 cases of inflammatory bowel disease, and 30,372 controls.
Among them, 26 cases, and 140 controls were exposed to isotretinoin.
The researchers found that isotretinoin exposure was not associated with an increased risk for ulcerative colitis but was associated with a decreased risk for Crohn's disease.
The team noted that results were similar in analyses restricted to individuals below the age of 40 years, to cases with colonoscopy or intestinal surgery, or when adjusting for other acne treatments.
Dr Racine's team concludes, "In this population-based case–control study, isotretinoin use was not associated with increased ulcerative colitis risk but was associated with a decreased Crohn's disease risk."
"This study provides reassuring data for people using isotretinoin."